Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

ADD, taking dextroamphetamine, shaking hands. Solution?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
Hi. Im on dextroamphetamine for my ADD issue and my hands seem to shake when i take it. how can i make them stop shaking even when i take 5 mg they still shake. I am 23 years old 5'3 and 102 pounds. please give me any possible solutions for my had shaking. I havnt taken the pills the whole summer because i only need them for school to focus.
Posted Wed, 25 Apr 2012 in Medicines and Side Effects
Answered by Dr. Deepak Anvekar 28 minutes later

Thanks for posting the query.

From the provided history, it seems that you are having uncontrolled movements of hand (known as tics) which occurs as side effects due to Dextroamphetamine use which usually subside as the duration of treatment increases. Tics can also occur in other parts of body like head, arm, legs, lips, etc.

Tics are difficult to control and prevent because they're involuntary muscle contractions.

However, it might be possible to reduce the frequency and severity of some tics by:

1. Avoiding stressful situations.

2. Taking time to enjoy relaxing activities.

3. Avoid getting tired or over-excited.

In case, it does not subside or it becomes difficult to tolerate, it can be managed with reduction of dose of the medication.

If it is severe, I would suggest you to consult your Physician who can prescribe a few medications at very low doses to control the tics.

Medications include:

1. Neuroleptics (Antipsychotic medicines).
2. Alpha2-adrenergic agonists.
3. Benzodiazepines.
4. Tetrabenazine.
5. Diphenhydramine.

These medications are also very effective in controlling the tics.

I would also suggest you not to stop the current medication on your own. Always follow your physician's advise.

I hope this answers your question effectively.

I will be available in case of follow up if any.


Dr. Anvekar.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor